Small-time asymptotics of hypoelliptic heat kernels near the diagonal, nilpotentization and related results
Annales Henri Lebesgue, Volume 4 (2021) , pp. 897-971.

Metadata

Keywordshypoelliptic heat kernels, sub-Riemannian geometry, subelliptic estimates, singular perturbation

Abstract

We establish small-time asymptotic expansions for heat kernels of hypoelliptic Hörmander operators in a neighborhood of the diagonal, generalizing former results obtained in particular by Métivier and by Ben Arous. The coefficients of our expansions are identified in terms of the nilpotentization of the underlying sub-Riemannian structure. Our approach is purely analytic and relies in particular on local and global subelliptic estimates as well as on the local nature of small-time asymptotics of heat kernels. The fact that our expansions are valid not only along the diagonal but in an asymptotic neighborhood of the diagonal is the main novelty, useful in view of deriving Weyl laws for subelliptic Laplacians. Incidentally, we establish a number of other results on hypoelliptic heat kernels that are interesting in themselves, such as Kac’s principle of not feeling the boundary, asymptotic results for singular perturbations of hypoelliptic operators, global smoothing properties for selfadjoint heat semigroups.


References

[ABB12] Agrachev, Andrei; Barilari, Davide; Boscain, Ugo On the Hausdorff volume in sub-Riemannian geometry, Calc. Var. Partial Differ. Equ., Volume 43 (2012) no. 3-4, pp. 355-388 | Article | MR 2875644 | Zbl 1236.53030

[ABB20] Agrachev, Andrei; Barilari, Davide; Boscain, Ugo A Comprehensive Introduction to Sub-Riemannian geometry. From the Hamiltonian viewpoint., Cambridge Studies in Advanced Mathematics, 181, Cambridge University Press, 2020 (with an appendix by Igor Zelenko) | Zbl 07073879

[ABGR09] Agrachev, Andrei; Boscain, Ugo; Gauthier, Jean-Paul; Rossi, Francesco The intrinsic hypoelliptic Laplacian and its heat kernel on unimodular Lie groups, J. Funct. Anal., Volume 256 (2009) no. 8, pp. 2621-2655 | Article | MR 2502528 | Zbl 1165.58012

[AM05] Agrachev, Andrei; Marigo, Alessia Rigid Carnot algebras: a classification, J. Dyn. Control Syst., Volume 11 (2005) no. 4, pp. 449-494 | Article | MR 2170662 | Zbl 1125.17002

[BA89] Ben Arous, Gérard Développement asymptotique du noyau de la chaleur hypoelliptique sur la diagonale, Ann. Inst. Fourier, Volume 39 (1989) no. 1, pp. 73-99 | Numdam | MR 1011978 | Zbl 0659.35024

[BAL91a] Ben Arous, Gérard; Léandre, Rémi Décroissance exponentielle du noyau de la chaleur sur la diagonale. I, Probab. Theory Relat. Fields, Volume 90 (1991) no. 2, pp. 175-202 | Article | MR 1128069 | Zbl 0734.60026

[BAL91b] Ben Arous, Gérard; Léandre, Rémi Décroissance exponentielle du noyau de la chaleur sur la diagonale. II, Probab. Theory Relat. Fields, Volume 90 (1991) no. 3, pp. 377-402 | Article | MR 1133372 | Zbl 0734.60027

[Bar13] Barilari, Davide Trace heat kernel asymptotics in 3D contact sub-Riemannian geometry, J. Math. Sci., New York, Volume 195 (2013) no. 3, pp. 391-411 Translation of Sovrem. Mat. Prilozh. No. 82 (2012) | Article | MR 3207127 | Zbl 1294.58004

[Bel96] Bellaïche, André The tangent space in sub-Riemannian geometry, Sub-Riemannian geometry. Proceedings of the satellite meeting of the 1st European congress of mathematics “Journées nonholonomes : géométrie sous-riemannienne, théorie du contrôle, robotique”, Paris, France, June 30–July 1, 1992 (Progress in Mathematics), Volume 144, Birkhäuser, 1996, pp. 1-78 | Article | MR 1421822 | Zbl 0862.53031

[Bon69] Bony, Jean-Michel Principe du maximum, inégalité de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés, Ann. Inst. Fourier, Volume 19 (1969) no. fasc. 1, pp. 277-304 | Article | Numdam | MR 0262881 | Zbl 0176.09703

[CdVHT] Colin de Verdière, Yves; Hillairet, Luc; Trélat, Emmanuel Spectral asymptotics for sub-Riemannian Laplacians (Work in progress) | Zbl 1388.35137

[CdVHT16] Colin de Verdière, Yves; Hillairet, Luc; Trélat, Emmanuel Quantum ergodicity and quantum limits for sub-Riemannian Laplacians, Sémin. Laurent Schwartz, EDP Appl., Volume 2014-2015 (2016), 20 | Zbl 1368.58016

[CdVHT18] Colin de Verdière, Yves; Hillairet, Luc; Trélat, Emmanuel Spectral asymptotics for sub-Riemannian Laplacians, I: Quantum ergodicity and quantum limits in the 3-dimensional contact case, Duke Math. J., Volume 167 (2018) no. 1, pp. 109-174 | Article | MR 3743700 | Zbl 1388.35137

[CGT82] Cheeger, Jeff; Gromov, Mikhail; Taylor, Michael Finite propagation speed, kernel estimates for functions of the Laplace operator, and the geometry of complete Riemannian manifolds, J. Differ. Geom., Volume 17 (1982) no. 1, pp. 15-53 | MR 658471 | Zbl 0493.53035

[CS08] Coulhon, Thierry; Sikora, Adam Gaussian heat kernel upper bounds via the Phragmén–Lindelöf theorem, Proc. Lond. Math. Soc., Volume 96 (2008) no. 2, pp. 507-544 | Article | MR 2396848 | Zbl 1148.35009

[EH03] Eckmann, Jean-Pierre; Hairer, Martin Spectral properties of hypoelliptic operators, Commun. Math. Phys., Volume 235 (2003) no. 2, pp. 233-253 | Article | MR 1969727 | Zbl 1040.35016

[EN00] Engel, Klaus-Jochen; Nagel, Rainer One-parameter semigroups for linear evolution equations, Graduate Texts in Mathematics, 194, Springer, 2000 | MR 1721989 | Zbl 0952.47036

[Fuk87] Fukaya, Kenji Collapsing of Riemannian manifolds and eigenvalues of Laplace operator, Invent. Math., Volume 87 (1987) no. 3, pp. 517-547 | Article | MR 874035 | Zbl 0589.58034

[Ge93] Ge, Zhong Collapsing Riemannian metrics to Carnot–Carathéodory metrics and Laplacians to sub-Laplacians, Can. J. Math., Volume 45 (1993) no. 3, pp. 537-553 | Article | MR 1222515 | Zbl 0797.58092

[Gro96] Gromov, Mikhael Carnot–Carathéodory spaces seen from within, Sub-Riemannian geometry (Progress in Mathematics), Volume 144, Birkhäuser, 1996, pp. 79-323 | Article | MR 1421823 | Zbl 0864.53025

[HN05] Helffer, Bernard; Nier, Francis Hypoelliptic estimates and spectral theory for Fokker–Planck operators and Witten Laplacians, Lecture Notes in Mathematics, 1862, Springer, 2005 | MR 2130405 | Zbl 1072.35006

[Hsu95] Hsu, Elton P. On the principle of not feeling the boundary for diffusion processes, J. Lond. Math. Soc., Volume 51 (1995) no. 2, pp. 373-382 | Article | MR 1325580 | Zbl 0822.58053

[Hue60] Huet, Denise Phénomènes de perturbation singulière dans les problèmes aux limites, Ann. Inst. Fourier, Volume 10 (1960), pp. 61-150 | Article | Numdam | MR 0118968 | Zbl 0128.32904

[Hör58] Hörmander, Lars On the division of distributions by polynomials, Ark. Mat., Volume 3 (1958), pp. 555-568 | Article | MR 0124734 | Zbl 0131.11903

[Hör67] Hörmander, Lars Hypoelliptic second order differential equations, Acta Math., Volume 119 (1967), pp. 147-171 | Article | MR 0222474 | Zbl 0156.10701

[Jea14] Jean, Frédéric Control of nonholonomic systems: from sub-Riemannian geometry to motion planning, SpringerBriefs in Mathematics, Springer, 2014 | Article | MR 3308372 | Zbl 1309.93002

[JSC86] Jerison, David S.; Sánchez-Calle, Antonio Estimates for the heat kernel for a sum of squares of vector fields, Indiana Univ. Math. J., Volume 35 (1986) no. 4, pp. 835-854 | Article | MR 865430 | Zbl 0639.58026

[Kan77] Kannai, Yakar Off diagonal short time asymptotics for fundamental solutions of diffusion equations, Commun. Partial Differ. Equations, Volume 2 (1977) no. 8, pp. 781-830 | Article | MR 0603299 | Zbl 0381.35039

[Koh73] Kohn, Joseph J. Pseudo-differential operators and hypoellipticity, Partial differential equations. Univ. California, Berkeley, Calif., 1971) (Proceedings of Symposia in Applied Mathematics), Volume 23, American Mathematical Society, 1973, pp. 61-69 | MR 0338592 | Zbl 0262.35007

[KS88] Kusuoka, Shigeo; Stroock, Daniel W. Long time estimates for the heat kernel associated with a uniformly subelliptic symmetric second order operator, Ann. Math., Volume 127 (1988) no. 1, pp. 165-189 | Article | MR 924675 | Zbl 0699.35025

[LD10] Le Donne, Enrico Lecture Notes on sub-Riemannian geometry, 2010 (Ongoing work, preprint)

[Lio73] Lions, Jacques-Louis Perturbations singulières dans les problèmes aux limites et en contrôle optimal, Lecture Notes in Mathematics, 323, Springer, 1973 | MR 0600331 | Zbl 0268.49001

[Mah98] Maheux, Patrick Estimations du noyau de la chaleur sur les espaces homogènes, J. Geom. Anal., Volume 8 (1998) no. 1, pp. 65-96 | Article | MR 1704569 | Zbl 1044.58029

[Mar07] Marigo, Alessia Classification of Carnot algebras: the semi-rigid cases, J. Dyn. Control Syst., Volume 13 (2007) no. 1, pp. 95-119 | Article | MR 2288944 | Zbl 1227.17005

[Mel85] Melrose, Richard The wave equation for a hypoelliptic operator with symplectic characteristics of codimension two, J. Anal. Math., Volume 44 (1984/85), pp. 134-182 | Article | MR 801291 | Zbl 0599.35139

[Mon02] Montgomery, Richard A tour of subriemannian geometries, their geodesics and applications, Mathematical Surveys and Monographs, 91, American Mathematical Society, 2002 | MR 1867362 | Zbl 1044.53022

[MS78] Menikoff, Arthur; Sjöstrand, Johannes On the eigenvalues of a class of hypoelliptic operators, Math. Ann., Volume 235 (1978) no. 1, pp. 55-85 | Article | MR 0481627 | Zbl 0375.35014

[Mét76] Métivier, Guy Fonction spectrale et valeurs propres d’une classe d’opérateurs non elliptiques, Commun. Partial Differ. Equations, Volume 1 (1976) no. 5, pp. 467-519 | Article | MR 0427858 | Zbl 0376.35012

[Paz83] Pazy, Amnon Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, 44, Springer, 1983 | Article | MR 710486 | Zbl 0516.47023

[Rif14] Rifford, Ludovic Sub-Riemannian geometry and optimal transport, SpringerBriefs in Mathematics, Springer, 2014 | Article | MR 3308395 | Zbl 1454.49003

[Rum00] Rumin, Michel Sub-Riemannian limit of the differential form spectrum of contact manifolds, Geom. Funct. Anal., Volume 10 (2000) no. 2, pp. 407-452 | Article | MR 1771424 | Zbl 1008.53033

[SC84] Sánchez-Calle, Antonio Fundamental solutions and geometry of the sum of squares of vector fields, Invent. Math., Volume 78 (1984) no. 1, pp. 143-160 | Article | MR 762360 | Zbl 0582.58004

[SC92] Saloff-Coste, Laurent A note on Poincaré, Sobolev, and Harnack inequalities, Int. Math. Res. Not. (1992) no. 2, pp. 27-38 | Article | MR 1150597 | Zbl 0769.58054

[Str86] Strichartz, Robert S. Sub-Riemannian geometry, J. Differ. Geom., Volume 24 (1986) no. 2, pp. 221-263 | MR 862049 | Zbl 0609.53021

[Var90] Varopoulos, Nicolas Th. Small time Gaussian estimates of heat diffusion kernels. II. The theory of large deviations, J. Funct. Anal., Volume 93 (1990) no. 1, pp. 1-33 | Article | MR 1070036 | Zbl 0712.58056